J. M. OHAR, M.D.; A. A. FOWLER, M.D.; J. B. SELHORST, M.D.; F. L. GLAUSER, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Two articles (1, 2) have attributed the neurologic complications of intravenous nitroglycerin therapy to thiamine deficiency or alcohol intoxication. The absence of a history of nutritional deprivation leaves the claim of Wernicke's encephalopathy induced by alcoholic diluents suspect (3). We have further cause to doubt this explanation.
We have seen a patient who over 6 hours progressively developed headache, vomiting, bradycardia, loss of consciousness to include coma, and asymmetric third cranial nerve palsies during a trial of intravenous nitroglycerin infusion for pulmonary hypertension. We attributed these neurologic abnormalities to increasing intracranial pressure, which is reported in cats,
OHAR JM, FOWLER AA, SELHORST JB, et al. Intravenous Nitroglycerin Administration and Ethanol. Ann Intern Med. 1985;102:558–559. doi: https://doi.org/10.7326/0003-4819-102-4-558_2
Download citation file:
Published: Ann Intern Med. 1985;102(4):558-559.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use